Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 261, NWS Tallahassee, FL

July 13, 2015Dale County, Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 13, 2015, 1:12 PM CDT for Dale County, Geneva County, Houston County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2015, 1:12 PM CDT (18:12 UTC)
Expired
Jul 13, 2015, 2:00 PM CDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 36 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 1:21 PM CDTTSTM WND GST 59Cairns Aaf, AL59 MPH WIND GUST MEASURED AT KOZR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS52 KTAE 131812
SVRTAE
ALC045-061-069-131900-
/O.NEW.KTAE.SV.W.0261.150713T1812Z-150713T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
112 PM CDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHEASTERN GENEVA COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHWESTERN DALE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 200 PM CDT

* AT 112 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED OVER DALEVILLE...AND MOVING SOUTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DALEVILLE...ENTERPRISE...FORT RUCKER...HARTFORD...LEVEL PLAINS...
  SLOCOMB...CLAYHATCHEE...BALD HILL...LOWE ARMY HELIPORT...
  WICKSBURG...KELLY...KELLYS CROSSROADS...KNOX FIELD...GERALD...POWER
  DAM ROAD...HANCHEY FIELD...DUNDEE...HENDRIX CROSSROAD...HIGHFALLS
  AND CAIRNS AAF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3137 8579 3137 8565 3104 8554 3104 8581
      3118 8579
TIME...MOT...LOC 1812Z 326DEG 20KT 3127 8573 

$$

42-DVD
2 follow-up statements
125 
WWUS52 KTAE 131841
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
141 PM CDT MON JUL 13 2015

ALC045-061-069-131900-
/O.CON.KTAE.SV.W.0261.000000T0000Z-150713T1900Z/
HOUSTON AL-GENEVA AL-DALE AL-
141 PM CDT MON JUL 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR WEST CENTRAL HOUSTON...NORTHEASTERN GENEVA AND SOUTHWESTERN DALE
COUNTIES...

AT 141 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DALEVILLE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...FORT RUCKER...HARTFORD...SLOCOMB...CLAYHATCHEE...BALD
HILL...WICKSBURG...KELLYS CROSSROADS...KELLY...KNOX FIELD...POWER DAM
ROAD...HANCHEY FIELD...DUNDEE...HENDRIX CROSSROAD...CAIRNS AAF...HIGH
BLUFF AND BAILEY CROSSROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3137 8572 3137 8565 3104 8554 3104 8576
TIME...MOT...LOC 1841Z 332DEG 13KT 3131 8566 

$$

42-DVD
068 
WWUS52 KTAE 131853
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
153 PM CDT MON JUL 13 2015

ALC045-061-069-131903-
/O.EXP.KTAE.SV.W.0261.000000T0000Z-150713T1900Z/
HOUSTON AL-GENEVA AL-DALE AL-
153 PM CDT MON JUL 13 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HOUSTON...
NORTHEASTERN GENEVA AND SOUTHWESTERN DALE COUNTIES WILL EXPIRE AT 200
PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3137 8572 3137 8565 3104 8554 3104 8576
TIME...MOT...LOC 1852Z 326DEG 20KT 3131 8566 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:34 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 13, 9:34 AM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1034 AM EDT MON JUL 13 2015

.Near Term [Through Today]...
Forecast is on track today with only minor updates to the PoP with
the latest CAM guidance. With northwest flow, today will be a
type 8 sea breeze day. Similar to yesterday, storms will have a
later start and with the greatest chance near the coast. The 12Z
TAE sounding showed around 2000 J/KG of CAPE so storms that form
could quickly produce gusty winds. It will be hot again this
afternoon with highs in the upper 90s. We will not quite reach
heat advisory criteria, but caution should be take outdoors.

&&

.Aviation...
[Through 12Z Tuesday]... VFR conditions will prevail with the only
exception in thunderstorms. ECP will have the best chance, but
thunderstorms are also possible at VLD and TLH.

&&

.Prev Discussion [345 AM EDT]...

.Short Term [Tonight Through Wednesday]...

The synoptic pattern east of the Rockies will not change
appreciably over the first half of the work week, with a stout
mid-upper level high remaining centered over the Arklatex. This
will set up northwesterly flow aloft from the Great Lakes to the
Southeast, and raises the possibility of some effects from
upstream convection even this far south. Essentially all the
models show some +PV anomalies propagating southeast along the
periphery of the ridge, with some passing through or very near our
forecast area. However, the timing is somewhat inconsistent, and
models tend to struggle handling convection in persistent
northwest flow regimes over the eastern US. However, these flow
patterns do usually yield at least one or two MCVs, outflow
boundaries, or shortwaves that reach our area and enhance
convective intensity, organization, and coverage. Due to timing
uncertainties, we maintained higher PoPs at night over land areas
than would be climatologically likely this time of year. It's
worth noting that there is fairly good agreement amongst the
models in showing a stronger shortwave reaching the Carolinas and
eastern Georgia by late Wednesday. The Storm Prediction Center has
outlined a slight risk of severe storms for later Wednesday across
parts of our area, so that may be a period when our area could see
some more organized thunderstorms.

While high temperatures may return closer to seasonal normals in
the low-mid 90s, models indicate higher afternoon dewpoints -
possibly remaining in the mid 70s in some areas. This should
continue to produce widespread heat indices around 105 degrees,
with a few areas possibly approaching Heat Advisory criteria. This
will need to be monitored, although the aforementioned uncertainty
surrounding convective timing makes it difficult to identify any
specific area or day that would be more likely to see those sort
of conditions.

.Long Term [Wednesday Night Through Monday]...

The upper level ridge will remain centered over the Arklatex
region through the extended period, which should continue to place
the forecast area in N-NW flow. This traditionally favors higher
rain chances in our Florida zones, although any areas of organized
convection that initiate north of our area could also push south
and affect more of the forecast area. The forecast continues to
indicate a chance of showers and storms each day, with highs
remaining slightly above normal - in the mid 90s. Models indicate
a continuation of elevated dewpoints during the daytime hours, so
heat indices should continue to regularly be above 100 degrees.

.Marine...

West winds will begin to increase later on Tuesday, with SCEC
level winds possible from Tuesday Night to Thursday Night. 15-20
knot winds are above the climatological normal for this time of
year, especially lingering for such a long period of time. In
addition, expected large atmospheric instability levels over the
coastal waters will contribute to a persistent threat of severe
winds from thunderstorms over the waters. Mariners should be
prepared for stronger winds and choppier seas than are normally
expected in July, as well as the possibility of some significant
storms over the waters this week.

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

.Hydrology...

Area rivers remain below bankfull levels. Scattered showers and
storms are expected this week, but heavy rainfall should be
relatively localized. Flooding is not expected on any of the
larger area rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   98  76  94  75  94 /  30  40  60  30  50
Panama City   93  81  90  80  90 /  30  20  40  30  40
Dothan        97  76  97  77  95 /  20  30  40  30  40
Albany        98  75  97  75  94 /  20  30  40  30  40
Valdosta     100  74  94  74  95 /  30  40  60  30  50
Cross City    95  76  90  76  92 /  50  30  50  30  50
Apalachicola  92  80  90  80  91 /  30  20  40  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...WESTON
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...WESTON
MARINE...LAMERS
FIRE WEATHER...HARRIGAN
HYDROLOGY...LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:13 PM CDTSevere Thunderstorm WarningTAEGeneva, Houston62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.